Mental Health Home > Phenylalanine Overdose

The effects of a phenylalanine overdose are not clearly understood at this time -- or even if an overdose is possible in normal, healthy adults. People with PKU, a rare genetic condition, are susceptible to an overdose, since their bodies do not process this essential amino acid normally. Treatment for a phenylalanine overdose would likely involve "pumping the stomach" and administering supportive care.

Phenylalanine Overdose: An Overview

Phenylalanine is an amino acid essential for human nutrition. It is found in many foods and in some dietary supplements. It is not known what exactly to expect with a phenylalanine overdose, although the effects will likely vary, depending on the phenylalanine dosage, as well as on other factors.
 
If you happen to overdose on phenylalanine, seek immediate medical attention.
 

Effects of a Phenylalanine Overdose

Little is known about the possible effects of a phenylalanine overdose. While phenylalanine can cause serious problems at almost any dose in people with phenylketonuria (PKU), it is not known if an overdose is possible in people without this condition. PKU is a rare genetic disorder that interferes with the body's ability to process phenylalanine. While extremely high phenylalanine levels in the body can be quite dangerous, it is not known if such high levels can be achieved in people with a normal ability to process the amino acid (that is, in people without PKU).
 
Studies of phenylalanine overdose and toxicity in rats cannot be applied to humans, due to important differences between the two species.
 

Treatment for a Phenylalanine Overdose

Just as it is not known what to expect from a phenylalanine overdose, it is also not known how best to treat an overdose. If the overdose was recent, your healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment (if necessary) will likely also consist of supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose.
 
It is important that you seek prompt medical attention if you believe that you may have overdosed on phenylalanine.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.